Kansas, 2023

Hail and Damaging Winds in Kansas, July 22, 2023

July 22, 2023 · NWS ICT · 8 events in 4 counties and zones

Severe thunderstorms developed during the evening hours in northern Kansas and impacted a few counties in central portions of the state. These storms produced one report of quarter sized hail but mainly damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Severe thunderstorms developed during the evening hours in northern Kansas and impacted a few counties in central portions of the state. These storms produced one report of quarter sized hail but mainly damaging wind gusts. Damage was reported to trees and powerlines. A barn collapsed as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 22, 5:40 PM CST, 26 minutes earlier.

Area forecast discussion, Jul 22, 5:40 PM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
640 PM CDT Sat Jul 22 2023

...Updated Aviation Discussion...

.SYNOPSIS...
Issued at 256 PM CDT Sat Jul 22 2023

FORECAST HIGHLIGHTS THROUGH NEXT WEEK:

* Isolated to widely scattered storm chances this evening-
  overnight.

* Slight chance of storms eastern KS Sunday PM.

* Building heat Sunday through next week.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 256 PM CDT Sat Jul 22 2023

THIS EVENING-OVERNIGHT...Watching the possibility for a few
isolated to widely scattered thunderstorms to develop this
afternoon over Nebraska and northern KS (which latest satellite
and radar imagery are indicating), with these chances moving south
into the rest of central and eastern KS this evening-overnight.
Weak/subtle forcing from the surface up through the mid-upper
levels along with a weak to non-existent low-level jet raises
questions on coverage and longevity of any activity that can
manage to develop, with the greatest chances generally north of
Highway 54/400. Nevertheless, combination of modest to strong
instability with strong flow aloft for July standards will support
a handful of strong to severe thunderstorms, capable of large
hail and damaging winds. Thinking the overall threat will end by
midnight or so.

SUNDAY AFTERNOON-EVENING...Another subtle mid-upper wave
approaching from the north amidst a weakly capped to uncapped
airmass may support low thunderstorm chances over eastern KS
during the afternoon-evening. The models are split 50/50 on these
chances, with the GFS, FV3, and NSSL WRF the most bullish, and
actually bring activity as far west as the I-135 corridor. Given
warming mid- level temperatures from the west, will only introduce
slight chances pops Sunday PM generally along/east of the Flint
Hills. If storms can form, combination of instability and deep
layer directional shear would favor a few strong to severe storms.
The heat will begin building Sunday, with afternoon through early
evening heat indices in the mid-upper 90s for most.

.LONG TERM...(Monday through Saturday) Issued at 256 PM CDT Sat
Jul 22 2023

Deterministic and ensemble consensus favors the southwest CONUS
upper ridge to build/move east into central and south- central
portions of the county next week. This will favor warmer than
average temperatures. Low-level thickness values support daily
high temperatures in the 90s to low 100s, with dewpoints mostly in
the 60s. This will support daily afternoon through early evening
heat indices around 101-106 degrees for most sites. Consequently,
at this point, forecast heat indices are too marginal for any heat
headlines.

The building ridge should also favor low to NIL thunderstorm
chances next week, especially the first half of the week. By mid-
late week though, the GFS and GEM models do attempt to flatten the
ridge some, with shortwave energy progressing across the northern
CONUS, which would favor at least low storm chances across mainly
the northern half of KS mid-late week. However the ECMWF isn't as
generous in flattening the ridge, favoring a mostly dry forecast.
For now, went with slight chances for storms across central KS
late week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 632 PM CDT Sat Jul 22 2023

Isolated to scattered showers and thunderstorms will impact
portions of central and eastern Kansas this evening. Weak/subtle
forcing from the surface up through the upper levels along with a
weak to non-existent low-level jet raises questions on coverage
and longevity of this activity as it continues to move slowly
south this evening. For the 00z routine TAF issuance, only
included mention of TS at CNU and SLN.

For Sunday...another subtle upper wave approaching from the north
amidst a weakly capped to uncapped airmass may support low
thunderstorm chances over eastern KS during the afternoon-evening.
Included a PROB30 at CNU to account for these chances. There is an
outside chance isolated storm activity could reach as far west as
ICT Sunday afternoon-evening, but chances appear too low to
mention in the ICT TAF at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    67  92  71  95 /  20  10  10   0
Hutchinson      66  95  71  97 /  20  10  10   0
Newton          67  94  71  96 /  30  10  10   0
ElDorado        66  92  70  95 /  20  10  10   0
Winfield-KWLD   67  91  69  94 /  20  10  10   0
Russell         66  97  71 100 /  40  10  10   0
Great Bend      66  96  70  98 /  40  10  10   0
Salina          67  98  72 100 /  40  10  10   0
McPherson       66  95  71  97 /  30  10  10   0
Coffeyville     67  93  68  97 /  20  20  20   0
Chanute         67  93  69  96 /  40  20  20   0
Iola            66  93  69  96 /  40  20  20   0
Parsons-KPPF    67  93  68  97 /  30  20  20   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

SYNOPSIS...ADK
SHORT TERM...ADK
LONG TERM...ADK
AVIATION...ADK
Hazardous weather outlook, Jul 22, 2:38 PM CST, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
338 PM CDT Sat Jul 22 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-232045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
338 PM CDT Sat Jul 22 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A few strong to severe thunderstorms are possible through the
evening, mainly across central and east-central Kansas. The
strongest storms will be capable of hail up to golfball size, and
wind gusts up to around 60 mph. The severe threat should end by
around midnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a slight chance for thunderstorms Sunday afternoon and
evening over eastern Kansas. If activity can manage to develop, a
few strong to severe thunderstorms are possible.

A stretch of hot weather will return this coming week, with
afternoon through early evening heat indices from around 100 to 106
degrees across the area Monday through Friday.

There is a slight chance for thunderstorms across central and
northern Kansas Thursday night, and again Friday night. The risk
for organized severe weather appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Local storm report, Jul 22, 5:49 PM CST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
649 PM CDT Sat Jul 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     Hail             3 S Salina              38.77N 97.62W
07/22/2023  E0.50 inch       Saline             KS   Trained Spotter

&&

ADK

The radar

The Wichita radar (KICT), 140 km away, was scanning. The volume nearest the first event began at 00:06 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Saline

When
July 22, 6:06 PM CST to 6:07 PM CST
Where
Saline County, 2.07 mi S of Glendale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.870, -97.870

Trained spotter reported dime to quarter sized hail.

Thunderstorm Wind, Saline

When
July 22, 6:15 PM CST to 6:16 PM CST
Where
Saline County, 0.54 mi E of Brookville
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
38.770, -97.860

An individual sent pictures via Twitter of tree limbs down in Brookville Park.

Thunderstorm Wind, McPherson

When
July 22, 6:22 PM CST to 6:23 PM CST
Where
McPherson County, 0.54 mi W of Roxbury
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.550, -97.430

An individual estimated wind speeds of 50 to 60 mph. Several tree limbs of unknown size were downed.

Thunderstorm Wind, Marion

When
July 22, 6:32 PM CST to 6:45 PM CST
Where
Marion County, 0.32 mi NNW of Lehigh
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.374, -97.302

The emergency manager reported a barn had collapsed. Additionally a tree fell onto a house creating a hole in the roof.

Thunderstorm Wind, Marion

When
July 22, 6:35 PM CST to 6:40 PM CST
Where
Marion County, 2.09 mi ESE of Lehigh
Measured
56 kt (64 mph) estimated gust
Reported by
Utility Company
Coordinates
38.363, -97.263

Evergy reported 13 power poles were down on U.S. Highway 56 west of Falcon Road. This was relayed via the emergency manager.

Thunderstorm Wind, Marion

When
July 22, 6:35 PM CST to 6:46 PM CST
Where
Marion County, 2.76 mi N of Goessel
Measured
52 kt (60 mph) measured gust
Reported by
Fire Department/Rescue
Coordinates
38.290, -97.350

The fire department relayed to emergency management that there were wind gusts estimated at 50 to 60 mph.

Thunderstorm Wind, McPherson

When
July 22, 6:40 PM CST to 6:43 PM CST
Where
McPherson County, 0.88 mi SW of Canton
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.370, -97.430

Canton Fire Department stated that powerlines were down.

Thunderstorm Wind, Harvey

When
July 22, 7:22 PM CST to 7:23 PM CST
Where
Harvey County, 0.54 mi E of Newton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.050, -97.340

A tree was down and covered 7th Street. There was no impact to the power lines.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117303, 1117305, 1117304, 1117306, 1117309, 1117310, 1117311, 1117307.